Alert archive / Texas / Special Weather Statements in 2021

Special Weather Statement, NWS Midland/Odessa, TX

May 17, 2021Glasscock County, Texas

NWS Midland/Odessa, TX issued this special weather statement at May 17, 2021, 8:29 PM CDT for Glasscock County, Texas. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 17, 2021, 8:29 PM CDT (01:29 UTC)
Expired
May 17, 2021, 9:15 PM CDT
In force
46 min
Issued by
NWS Midland/Odessa, TX

County Glasscock County, TX

The radar

The Midland/Odessa radar (KMAF), 88 km from the middle of the area, began a volume at 01:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 1.5 hours before the alert went out and 89 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2021-05-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 953 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 2021-05-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 5 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
953 J/kg
Mixed-layer CIN
-44 J/kg
Mixed-layer LCL
1920 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
5 m²/s²
0-3 km storm-relative helicity
36 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.8

Open this sounding in Storm Lab

The text

As transmitted.

896 
WWUS84 KMAF 180129
SPSMAF

Special Weather Statement
National Weather Service Midland/Odessa TX
829 PM CDT Mon May 17 2021
 
TXZ052-053-063-180215-
Mitchell TX-Glasscock TX-Howard TX-
829 PM CDT Mon May 17 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN GLASSCOCK...
SOUTHWESTERN MITCHELL AND SOUTHEASTERN HOWARD COUNTIES UNTIL 915 PM
CDT...

At 829 PM CDT, Doppler radar was tracking a strong thunderstorm near
Forsan, or 13 miles northeast of Garden City, moving east at 40 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Garden City and Forsan. 

This includes Interstate 20 near mile marker 204.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A Tornado Watch remains in effect until 1100 PM CDT for western
Texas.

LAT...LON 3209 10126 3184 10126 3181 10159 3215 10149
      3235 10105 3209 10097
TIME...MOT...LOC 0129Z 254DEG 35KT 3203 10136 

$$

87

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this special weather statement went out at May 17, 6:27 PM CDT, 2 hours 2 minutes earlier.

Area forecast discussion, May 17, 6:27 PM CDT, 2 hours 2 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
627 PM CDT Mon May 17 2021

.DISCUSSION...

Please see the 00Z aviation discussion below.

&&

.AVIATION...

The main aviation concerns for this evening into tonight continue
to be TSRA w/large hail and damaging winds possible, mainly at
MAF. The dryline will retreat wwd after sunset and bring a SE wind
shift to all terminals. There is a chance of low ceilings early
tomorrow morning, but confidence is too low to mention at this
issuance.

&&

.PREV DISCUSSION... /issued 204 PM CDT Mon May 17 2021/

DISCUSSION...
Weak upper ridge over the area this morning giving way to cut off
low approaching from the west.  The low was over AZ at 12z and will
be moving into NM this evening and lift to the CO/NM border by
Tuesday morning.  This low will slowly wobble east Tuesday opening
up into a trough as it moves over the Panhandle Wednesday.  As this
happens the next upper low will move over WA and start working down
the West Coast reaching CA Thursday as high pressure returns to W TX
and SE NM.  This low will wobble across the Great Basin Thursday
through Saturday before weakening and getting pulled NE.

Temperatures will be a few degrees cooler Tuesday in the 80s with
some 90s closer to the Rio Grande as a weak front sags into the area
Tuesday.  Readings will warm back to near normal Wednesday and
Thursday then decrease slowly through the weekend.

Looking at the potential for severe wx this afternoon and tonight.
SWODY1 has a moderate risk for most of the Northern and part of the
Central Permian Basin.  No storms expected across the west.
Dryline expected to set up this afternoon with storms developing on
it.  Have all the ingredients for severe wx... lots of
boundaries...high cape over 3000J... directional and speeds shear...
daytime heating... and steep lapse rates.  Very large hail will be
the main concern with these storms but damaging wind and a few
tornadoes possible.  Also may see locally heavy rain... MAF 12z
sounding had PW over an inch with dewpts into the mid 60s pushing
into the region. More severe wx possible this coming weekend.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring                     60  82  60  87 /  70  30  10  10
Carlsbad                       55  85  56  89 /  10   0  10   0
Dryden                         66  94  67  89 /  40  10  10  10
Fort Stockton                  61  88  61  89 /  40   0   0  10
Guadalupe Pass                 55  79  57  81 /   0   0   0   0
Hobbs                          53  82  55  85 /  30  10  10  10
Marfa                          48  81  47  85 /  10   0   0   0
Midland Intl Airport           60  85  60  88 /  50  10  10  10
Odessa                         60  85  60  89 /  40  10  10  10
Wink                           58  88  58  91 /  30   0  10   0

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...None.
TX...None.
&&

24
Hazardous weather outlook, May 17, 2:08 PM CDT, 6 hours 21 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
208 PM CDT Mon May 17 2021

NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082-
270>282-181915-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler-
Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell-
Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains-
Van Horn and Highway 54 Corridor-Eastern Culberson County-
Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains-
Davis Mountains Foothills-Central Brewster County-Chisos Basin-
Presidio Valley-Lower Brewster County-
208 PM CDT Mon May 17 2021 /108 PM MDT Mon May 17 2021/

This Hazardous Weather Outlook is for portions of southeast New
Mexico, southwest Texas, and western Texas.

.DAY ONE...This Afternoon and Tonight

Severe storms are expected this afternoon through tonight. The main
threats will be damaging winds and large to very large hail,
although a tornado or two may also be possible. Heavy rainfall will
be possible with these storms and localized flooding may occur.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Severe storms are expected through Tuesday morning with the
potential for very large hail across the Permian Basin and Lower
Trans Pecos. Localized flooding may be possible, along with a tornado
or two and damaging winds.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is likely.

Please relay any information about observed severe weather to the
NWS while following all local, state and CDC guidelines.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
https://weather.gov/midland

In the hours before

Local storm report, May 17, 6:51 PM CDT, 1 hour 38 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Midland/Odessa TX
651 PM CDT MON MAY 17 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0615 PM     HAIL             FORSAN                  32.11N 101.37W
05/17/2021  E2.75 INCH       HOWARD             TX   TRAINED SPOTTER

&&

MATT.SALERNO
Local storm report, May 17, 6:55 PM CDT, 1 hour 34 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Midland/Odessa TX
655 PM CDT MON MAY 17 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0652 PM     HAIL             5 NE MIDLAND            32.05N 102.02W
05/17/2021  M2.00 INCH       Midland            TX   TRAINED SPOTTER

            2 INCH SIZE HAIL NE OF MIDLAND

&&

MATTHEW.D.JOHNSON
Local storm report, May 17, 7:46 PM CDT, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Midland/Odessa TX
746 PM CDT MON MAY 17 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0736 PM     HAIL             7 S COLORADO CITY       32.30N 100.86W
05/17/2021  M1.50 INCH       Mitchell           TX   TRAINED SPOTTER

            QUARTERS AND PING PONG REPORTED AT LAKE CHAMPION

&&

MATTHEW.D.JOHNSON
Local storm report, May 17, 8:01 PM CDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Midland/Odessa TX
801 PM CDT MON MAY 17 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0740 PM     HAIL             7 S COLORADO CITY       32.30N 100.86W
05/17/2021  E2.00 INCH       Mitchell           TX   TRAINED SPOTTER

&&

MATT.SALERNO
Local storm report, May 17, 8:03 PM CDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Midland/Odessa TX
803 PM CDT MON MAY 17 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0605 PM     TSTM WND DMG     9 SW SNYDER             32.62N 101.02W
05/17/2021                   Scurry             TX   EMERGENCY MNGR

            5 SNAPPED POWER POLES FM1606 AND FM1610 ALL DAMAGE LAYING
            TO THE NORTH.

&&

MATTHEW.D.JOHNSON
Special weather statement, May 17, 8:29 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
829 PM CDT Mon May 17 2021

TXZ052-053-063-180215-
Mitchell TX-Glasscock TX-Howard TX-
829 PM CDT Mon May 17 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN GLASSCOCK...
SOUTHWESTERN MITCHELL AND SOUTHEASTERN HOWARD COUNTIES UNTIL 915 PM
CDT...

At 829 PM CDT, Doppler radar was tracking a strong thunderstorm near
Forsan, or 13 miles northeast of Garden City, moving east at 40 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Garden City and Forsan.

This includes Interstate 20 near mile marker 204.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A Tornado Watch remains in effect until 1100 PM CDT for western
Texas.

LAT...LON 3209 10126 3184 10126 3181 10159 3215 10149
      3235 10105 3209 10097
TIME...MOT...LOC 0129Z 254DEG 35KT 3203 10136

87

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 17, 7:09 PM CDTTornado Warning Tornado observedMAFHoward, Mitchell51 min
May 17, 7:26 PM CDTSevere Thunderstorm WarningMAFMitchell64 min
May 17, 7:28 PM CDTSevere Thunderstorm WarningMAFTerrell62 min
May 17, 7:28 PM CDTSevere Thunderstorm WarningMAFBorden, Howard62 min
May 17, 7:39 PM CDTFlash Flood WarningMAFMitchell3 hr
May 17, 7:45 PM CDTSevere Thunderstorm WarningMAFGlasscock45 min
May 17, 8:10 PM CDTSevere Thunderstorm WarningMAFBorden, Scurry20 min
May 17, 8:15 PM CDTAreal Flood AdvisoryMAFGlasscock3 hr
May 17, 8:28 PM CDTSevere Thunderstorm WarningMAFMitchell32 min
May 17, 8:32 PM CDTSpecial Weather StatementMAFTerrell43 min
May 17, 9:21 PM CDTFlash Flood WatchMAFBorden, Crane, Dawson, Ector, Glasscock, Howard and 6 more13 hr
May 18, 1:23 AM CDTSpecial Weather StatementMAFScurry37 min
May 18, 1:35 AM CDTSpecial Weather StatementMAFMidland40 min
May 18, 1:43 AM CDTSevere Thunderstorm WarningMAFCrane, Midland, Upton62 min
May 18, 1:50 AM CDTSevere Thunderstorm WarningMAFCrane, Pecos, Ward40 min
May 18, 2:01 AM CDTAreal Flood AdvisoryMAFBorden, Scurry3 hr
May 18, 2:17 AM CDTAreal Flood AdvisoryMAFCrane, Glasscock, Midland, Pecos, Upton, Ward3 hr
May 18, 2:30 AM CDTSevere Thunderstorm WarningMAFCrane, Pecos60 min
May 18, 2:43 AM CDTSevere Thunderstorm WarningMAFCrane, Ector, Glasscock, Howard, Martin, Midland and 2 more62 min
May 18, 3:11 AM CDTFlash Flood WarningMAFCrane, Glasscock, Midland, Upton3 hr
May 18, 3:29 AM CDTSpecial Weather StatementMAFBorden, Dawson, Scurry46 min
May 18, 3:29 AM CDTTornado WarningMAFGlasscock, Howard31 min
May 18, 3:42 AM CDTFlash Flood WarningMAFBorden, Scurry3 hr
May 18, 3:44 AM CDTSevere Thunderstorm WarningMAFGlasscock, Howard, Martin46 min
May 18, 3:53 AM CDTSevere Thunderstorm WarningMAFCrane, Glasscock, Midland, Pecos, Reagan, Upton67 min
May 18, 4:16 AM CDTSpecial Weather StatementMAFBorden, Dawson, Scurry44 min
May 18, 4:16 AM CDTSpecial Weather StatementMAFReagan44 min
May 18, 4:28 AM CDTSpecial Weather StatementMAFMitchell47 min
May 18, 2:19 PM CDTSpecial Weather StatementMAFGaines41 min
May 18, 2:51 PM CDTSevere Thunderstorm WarningMAFGaines39 min
May 18, 3:06 PM CDTSpecial Weather StatementMAFPecos39 min
May 18, 3:29 PM CDTSevere Thunderstorm WarningMAFGaines46 min
May 18, 3:47 PM CDTSpecial Weather StatementMAFPecos43 min
May 18, 4:15 PM CDTSevere Thunderstorm WarningMAFGaines45 min
May 18, 4:29 PM CDTSpecial Weather StatementMAFTerrell46 min
May 18, 4:58 PM CDTSevere Thunderstorm WarningMAFDawson, Gaines47 min
May 18, 5:41 PM CDTSevere Thunderstorm WarningMAFBorden, Dawson49 min
May 18, 5:47 PM CDTTornado WarningMAFDawson43 min
May 18, 6:28 PM CDTSevere Thunderstorm WarningMAFBorden, Dawson47 min
May 18, 6:36 PM CDTAreal Flood AdvisoryMAFDawson3 hr

Nearby

Special Weather Statements in Texas, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.